Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 54, NWS Green Bay, WI

August 10, 2020Portage County, Waushara County, Wood County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Aug 10, 2020, 7:57 AM CDT for Portage County, Waushara County, Wood County, Wisconsin. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2020, 7:57 AM CDT (12:57 UTC)
Expired
Aug 10, 2020, 8:45 AM CDT
In force
48 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Portage County, WI, Waushara County, WI, Wood County, WI

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 1.0 hours before the alert went out and 312 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1683 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1683 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 6:17 AM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 10, 6:17 AM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
617 AM CDT Mon Aug 10 2020

Updated aviation portion for 12Z TAF issuance

.SHORT TERM...Today...Tonight...and Tuesday
Issued at 359 AM CDT Mon Aug 10 2020

MSAS analysis/surface observations show the cold front stretching
from the Arrowhead of MN south-southwest to north-central IA around
09Z. Satellite imagery shows a cluster of storms developing along
the cold front over northwest WI/eastern MN this morning.
Additionally, low clouds have developed across much of central WI
into northeast WI with bases around 600ft. Radar trends continue to
show the aforementioned cluster of thunderstorms developing and
shifting eastward at or around 35 mph early this morning. A few of
the storms have produced marginally severe hail across east-
central MN this morning.

Today: The cold front will continue to shift southeastward through
the area through the day, moving from central WI around 12Z this
morning to the Fox Valley/Door Peninsula by or around 18Z. Along and
ahead of the cold front, enough forcing and moisture will be in
place to give at least a broken line of showers and thunderstorms.
This is probably the best feature, to line the precip chances
along, that has been seen over the past couple of days. MUCAPE is
progged to be around 1500-2500 J/kg ahead of the front, which
will again be plenty to see thunderstorm potential. The elevated
instability is expected to increase across the Fox Valley into far
northeast Wisconsin by 18Z as the front passes through the area.
These values may be overdone to some extent as much of the area
will likely remain under increased cloud cover through much of the
day. Shear values over these locations are also expected to
increase to around 25kts, which will lead to a risk of isolated
strong to possibly severe thunderstorms by late morning and early
afternoon. Heavy rain, hail and gusty winds would be the most
likely threats (in that order), with the fairly steep mid-level
lapse rates (7-8 C/km) and some dry air in the mid levels. Areas
to the west and northwest of the front will see a bit cooler and
drier day, with more comfortable humidity levels and some sunshine
during the afternoon hours. High temperatures are forecast to be
in upper 70s and low 80s ahead of the front and mid to upper 70s
behind the front.

Tonight: Much quieter weather expected. Dry high pressure will build
in behind the front, allowing skies to clear across all of the CWA
during the evening. Winds are expected to become light out of the
west overnight and PWATs are are progged to be about 50% of normal,
which should allow temperatures too quickly cool into the 50s across
much of the area. It wouldn't be completely out of the question to
see some upper 40s in the typical cold spots. The increased soil
moisture, light winds and cool temperatures may also result in some
patchy ground fog development overnight.

Tuesday: The aforementioned surface ridge is expected to remain in
place through this time period, allowing for mostly clear skies and
more comfortable humidity values across the area. Deeper mixing
during the afternoon, will likely allow lower dewpoints to mix down
across the area; therefore, dropped them down a few degrees,
especially across the sandy soil locations. High temperatures are
forecast to be in the upper 70s to low 80s, coolest along the
lakeshore.

.LONG TERM...Tuesday Night Through Sunday
Issued at 359 AM CDT Mon Aug 10 2020

Fairly zonal flow noted at 500mb into next weekend as temperatures
expected to remain above normal during the period. The new ECMWF
indicated a possible shift in the pattern late next weekend into
the following work week as 500mb ridge builds across the western
United States and trough deepens across the Great Lakes region.

For Tuesday night and Wednesday, dry conditions are expected with
fairly seasonal humidity readings for August. Like the last few
nights, significant differences in when the chances of rain return
to the forecast area. Canadian model has something moving into the
area Wednesday evening while the GFS has something across the
north for the same time frame. Meanwhile, the NAM/ECMWF keep
Wednesday night dry. In matter of fact, the ECMWF would keep
things dry through at least Friday, if not into early next
weekend. Have low chance pops from time to time Thursday into
Saturday, but confidence is low if any rain would occur. Prefer
the ECMWF solution for now. No changes made to the Sunday period
for now due to low confidence in the evolution of the pattern.
Temperatures should remain above normal through the weekend.
&&

.AVIATION...for 12Z TAF Issuance
Issued at 617 AM CDT Mon Aug 10 2020

Main forecast concerns with the TAF issuance is the low clouds at
the TAF sites this morning and the potential for showers and
thunderstorms through this afternoon. The cold front over western
WI has touched off a broken line of showers and thunderstorms this
morning, which will likely impact RHI/CWA/AUW during the first few
hours of the TAF issuance. The cold front is expected to reach
GRB/ATW/MTW between 17Z and 21Z, which will be the most likely
time for showers and storms to impact those sites. A couple of the
storms could become strong and produce gusty winds and hail late
this morning into this afternoon. After the front exits the region
by 00Z, improving conditions can be expected at each TAF site for
tonight into Tuesday.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Cooley
LONG TERM......Eckberg
AVIATION.......Cooley
Hazardous weather outlook, Aug 10, 4:51 AM CDT, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
451 AM CDT Mon Aug 10 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-111000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
451 AM CDT Mon Aug 10 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms may redevelop through early this afternoon,
especially in east-central Wisconsin. A few of the storms could
be strong or severe and produce large hail, gusty winds and heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms will return late in the work
week and continue into next weekend. It is too early to determine
if any of the storms will become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon across northeast
Wisconsin. Spotters are requested to report any wind damage,
large hail, flooding or rainfall over an inch to the National
Weather Service in Green Bay.

LMZ521-522-541>543-111000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
451 AM CDT Mon Aug 10 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Areas of dense fog have developed this morning and will likely
linger into the early afternoon hours in the nearshore waters of
Lake Michigan. A dense fog advisory has been issued.

Thunderstorms may pose a hazard to boaters on the bay and lake
today into early this evening. Some of the storms could produce
strong winds and large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms may pose a hazard to boaters later this week into
next weekend.

Cooley/Eckberg

In the hours before

Special weather statement, Aug 10, 6:58 AM CDT, 59 minutes before
Special Weather Statement
National Weather Service Green Bay WI
658 AM CDT Mon Aug 10 2020

WIZ035-101300-
Wood WI-
658 AM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR WOOD COUNTY UNTIL 800 AM CDT...

At 657 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Hatfield to near Coon
Valley. Movement was east at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Wisconsin Rapids, Pittsville, Babcock, Lake Wazeecha, Nekoosa, Port
Edwards, Biron, Vesper, Rudolph and Arpin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4453 9031 4458 8985 4451 8984 4451 8973
      4425 8972 4425 9032
TIME...MOT...LOC 1157Z 263DEG 35KT 4440 9083 4374 9095

Cooley

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:11 PM CDTSpecial Weather StatementGRBVilas64 min
Aug 9, 7:26 PM CDTSevere Thunderstorm WarningGRBVilas49 min
Aug 9, 8:30 PM CDTSpecial Weather StatementGRBOneida30 min
Aug 10, 4:37 AM CDTMarine Dense Fog AdvisoryGRB11 hr
Aug 10, 6:58 AM CDTSpecial Weather StatementGRBWood62 min
Aug 10, 7:09 AM CDTSevere Thunderstorm WarningGRBWood51 min
Aug 10, 8:38 AM CDTSevere Thunderstorm WarningGRBPortage, Waupaca, Waushara35 min
Aug 10, 9:01 AM CDTSpecial Weather StatementGRBOutagamie, Winnebago44 min
Aug 10, 10:56 AM CDTSpecial Weather StatementGRBFlorence49 min
Aug 10, 12:45 PM CDTSpecial Weather StatementGRBWinnebago45 min
Aug 10, 12:52 PM CDTSpecial Weather StatementGRBFlorence38 min
Aug 10, 1:17 PM CDTSpecial Weather StatementGRBMarinette43 min
Aug 10, 1:47 PM CDTSpecial Weather StatementGRBCalumet, Winnebago43 min
Aug 10, 2:20 PM CDTSpecial Weather StatementGRBManitowoc40 min
Aug 10, 2:33 PM CDTSpecial Weather StatementGRBManitowoc42 min
Aug 10, 2:43 PM CDTSpecial Marine WarningGRB92 min
Aug 10, 2:44 PM CDTAreal Flood AdvisoryGRBManitowoc3 hr
Aug 10, 2:52 PM CDTSpecial Weather StatementGRBMarinette53 min
Aug 10, 3:13 PM CDTSpecial Weather StatementGRBManitowoc47 min
Aug 10, 3:17 PM CDTSpecial Marine WarningGRB58 min
Aug 10, 3:24 PM CDTSpecial Weather StatementGRBDoor66 min
Aug 10, 3:35 PM CDTSevere Thunderstorm WarningGRBDoor40 min
Aug 10, 3:41 PM CDTSpecial Marine WarningGRB101 min
Aug 10, 3:57 PM CDTSpecial Marine WarningGRB61 min
Aug 10, 4:14 PM CDTSevere Thunderstorm WarningGRBDoor46 min
Aug 10, 4:37 PM CDTAreal Flood AdvisoryGRBDoor104 min
Aug 10, 4:55 PM CDTSpecial Weather StatementGRBKewaunee50 min
Aug 10, 5:01 PM CDTSpecial Weather StatementGRBDoor44 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.